Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery

Sherry Shariatmadar, Jill R. Storry, Laima Sausais, Marion E. Reid

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immune-mediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.

Original languageEnglish
Pages (from-to)63-66
Number of pages4
JournalImmunohematology
Volume20
Issue number1
StatePublished - Mar 15 2004

Fingerprint

Cefotetan
Hemolytic Anemia
Cephalosporins
Hemolysis
Anti-Idiotypic Antibodies
Immunoglobulin G
Antibodies
Serum

Keywords

  • Cefotetan
  • Cesarean delivery
  • DAT
  • Drug-induced hemolytic anemia
  • Immune hemolytic anemia

ASJC Scopus subject areas

  • Immunology
  • Hematology

Cite this

Shariatmadar, S., Storry, J. R., Sausais, L., & Reid, M. E. (2004). Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery. Immunohematology, 20(1), 63-66.

Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery. / Shariatmadar, Sherry; Storry, Jill R.; Sausais, Laima; Reid, Marion E.

In: Immunohematology, Vol. 20, No. 1, 15.03.2004, p. 63-66.

Research output: Contribution to journalArticle

Shariatmadar, S, Storry, JR, Sausais, L & Reid, ME 2004, 'Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery', Immunohematology, vol. 20, no. 1, pp. 63-66.
Shariatmadar S, Storry JR, Sausais L, Reid ME. Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery. Immunohematology. 2004 Mar 15;20(1):63-66.
Shariatmadar, Sherry ; Storry, Jill R. ; Sausais, Laima ; Reid, Marion E. / Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery. In: Immunohematology. 2004 ; Vol. 20, No. 1. pp. 63-66.
@article{dac4a787f8f94c8b8bf4fec0be38e078,
title = "Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery",
abstract = "Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immune-mediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.",
keywords = "Cefotetan, Cesarean delivery, DAT, Drug-induced hemolytic anemia, Immune hemolytic anemia",
author = "Sherry Shariatmadar and Storry, {Jill R.} and Laima Sausais and Reid, {Marion E.}",
year = "2004",
month = "3",
day = "15",
language = "English",
volume = "20",
pages = "63--66",
journal = "Immunohematology",
issn = "0894-203X",
publisher = "American Red Cross",
number = "1",

}

TY - JOUR

T1 - Cefotetan-induced immune hemolytic anemia following prophylaxis for cesarean delivery

AU - Shariatmadar, Sherry

AU - Storry, Jill R.

AU - Sausais, Laima

AU - Reid, Marion E.

PY - 2004/3/15

Y1 - 2004/3/15

N2 - Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immune-mediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.

AB - Second- and third-generation cephalosporins, notably cefotetan, are increasingly implicated in severe, sometimes fatal immune-mediated hemolytic anemia. We describe a 26-year-old woman who developed severe hemolytic anemia 2 weeks after receiving a single prophylactic dose of cefotetan during cesarean delivery. The patient's DAT was weakly reactive for IgG and her serum reacted with cefotetan-coated RBCs. The antibody had a titer of 4096 by antiglobulin testing. The patient required treatment with two units of PRBCs and experienced gradual resolution of hemolysis. Our case emphasizes the need for increased awareness of delayed onset hemolytic anemia following prophylactic use of cefotetan.

KW - Cefotetan

KW - Cesarean delivery

KW - DAT

KW - Drug-induced hemolytic anemia

KW - Immune hemolytic anemia

UR - http://www.scopus.com/inward/record.url?scp=1442324864&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1442324864&partnerID=8YFLogxK

M3 - Article

C2 - 15373671

AN - SCOPUS:1442324864

VL - 20

SP - 63

EP - 66

JO - Immunohematology

JF - Immunohematology

SN - 0894-203X

IS - 1

ER -